Most likely you went into withdrawal because of the sudden drop in your dosage of wellbutrin. You have to taper off these meds as slowly as you need to, as individuals differ, and wellbutrin isn't as hard to stop as other ADs, but sudden changes such as the one you did usually bring on some kind of problem for the brain in adapting. The other thing is, why were you on wellbutrin? That's for depression, not anxiety, so I'm assuming you're being treated for depression and the anxiety is more recent? Is that true? Because wellbutrin is the most stimulating of the ADs and can be very hard on anxiety sufferers. Prozac is the most stimulating for most people of the ssris, but is also the safest to take as it's the easiest to stop taking. But the only reason I know of docs combine the two is if you're on an ssri and you're suffering the side effects of weight gain and/or sexual dysfunction. Adding some wellbutrin to that can help diminish the ssri side effects. So here's what I think happened, though there's no way I can know for sure obviously: the sudden decrease in your wellbutrin caused a withdrawal reaction, which manifested in increased anxiety, a common withdrawal symptom. Adding Prozac made that worse, as it's another stimulating AD. So I think you've learned why we have psychiatrists and why regular docs are bad at this, but don't expect all psychiatrists to be any better -- that's up to you to judge by doing your homework. My own experience is, if they take insurance, they probably aren't very good, but you draw your own conclusions. And you don't mention therapy -- are you in therapy to see if you can get past this?
Oh and what I have read says that if you have anxiety you may have underlying depression. That's why the SSRI's are used. But no, depression wasn't a symptom.
I've suffered from social anxiety for years. Even though I would get really anxious about things such as speaking in front of people, I never had panic attacks. I was on Effexor for several years and recently had to go off it for health reasons. Now after being off it for a short bit I have suddenly had a few panic attacks along with anxious feelings. My psychiatrist prescribed me Xanax but only for a short time as it can be addictive. The Xanax is working some but I am still having at least one attack a day. I am seeing my doctor in a few days and will try to come up with a new plan. Anxiety can make you miserable. I hope you can get help.
Thanks! It is nice to know that someone else has experienced what you are experiencing. I think I need something like Effexor or cymbalta. Probably should drop the Wellbutrin. For know I'm on 0.25 Klonopin and 150 mg XL Wellbutrin. I will know more when I see the psychiatrist this week. It's hard when your life gets turned upside down but I'm trying to keep things in perspective.
I would just say, again, that the snri category of meds, such as Effexor and Cymbalta, are more for depression than for anxiety as they are very stimulating (wellbutrin is the most stimulating, but snris target norepinephrine as well as serotonin, and the former is basically adrenaline, the very thing we're trying not to excrete when we get anxious). That's why ssris are used first for anxiety (along with tricyclics) because they tend to be less stimulating, but then they can also lower metabolism which explains the weight gain and can also lead to sexual dysfunction, but so can the ssris as they also target serotonin more heavily than wellbutrin does. And ssris aren't used because depression is an underlying issue -- all these drugs other than benzos are antidepressants and that's how they were tested and approved, but it turned out they were also effective for anxiety and most of them got additional approval from FDA to be used for that as well. Hope you solve this.